Aa
A
A
A
Close
Thyroid Disorders Community
26k Members
616450 tn?1228437227

Concerned About the Heart

Folks, I found out this evening that I'm actually slightly HYPO already--at almost ten weeks since the RAI. I'm going to start tomorrow on a very low dose of replacement and have more blood work in a month. Meanwhile, though, after complaining about certain "new" symptoms--such as getting tired and worn-out easily and having some shortness of breath after exerting myself--the doc has decided to do a stress test. He said it could just be my heart and organs trying to adjust to the changes going on. I was so hyper for long and now in a short time I'm going "under," but to be safe he wants to make sure I don't have some sort of blockage to the heart. This scares me to think about a little bit. Has any one else been through this? He said thyroid patients and diabetics are at an increased risk for heart problems (which I already knew). Has any one had a stress test and found out their heart is actually OK, like I hope and pray mine is?

Meanwhile, I get to stop wearing the CardioPAL event monitor in less than a week, which makes me happy. I'm just so worried about the heart thing now. I am WAY too young to have a heart condition.  
11 Responses
623944 tn?1244039090
Hi Ed. Don't know a whole lot, but my dad was hypo and unmedicated for a few years. By the time he started back on treatment, he had to start low because his heart was enlarged, his BP was high and his cholesterol was very high. After several dosage adjustment over the span of about a year, his heart is normal size, his BP is "perfect" and so is his cholesterol.
Hope this eases your mind a little.
D.
171867 tn?1271047748
Thyroid can cause sooo many symptoms.. I have had heart palpitations for a while and they say thay are only with hyper but my endo said nope they are with hypo too! I had a full heart work up to and all was fine with me as I am sure will be with you too.
698356 tn?1240154327
I've had several stress tests on my heart (for problems I've had since birth) and I always have gotten results very quickly, so hopefully you'll find out soon!

I'm Hypo and have had bouts of high BP, which my cardiologist was puzzled about because I'm 26, very thin, and eat super healthy. Glad to see that it could have been a symptom of hypo all along.
698356 tn?1240154327
I just saw that you are from Batesville, IN. I'm not in IN anymore but used to live in Clark County and then Johnson County. I had an excellent cardiologist in Indianapolis named Karen Mahakian. http://www.thecaregroup.com/newsite/phys_dir/phys_bio.asp?ID=99C136C0CFA011D39DE50080ADB11193 I had a great experience with her and considered her to be caring, knowledgeable, and respected my time.
390388 tn?1279639813
Hi.  Actually you are my age.  I'm not sure about what the RAI is all about but yes I have been told I'm hypothyroid and have low sugar along with high chol, hsCRP, etc, etc.  
My EKG's all stink due to an interatrial septal aneurysm.  At one time a 2nd degree Mobitz ll blockage.  Ouch.  No pacemaker though.  Corrected it's self and now I have an EF of 53%.  Ya.  BP and HR changes are a trip at times but manageable.

Do they have you on a beta blocker?  Keep watch of your temp and check to know if your BP and HR ok?  For best results (while wearing your event monitor) try not to stress about the monitor.  It's your friend that will help you to understand that maybe everything will be ok. ;-)  Take care;  Amy
616450 tn?1228437227
Thanks everyone for the feedback, and thank you Rachel for the info for the cardiologist in Indy.
Yes, I'm on a beta blocker--80mg of Propranolol SA. I remember reading on here where someone said they had problems taking the generics that come in pink or half pink capsules. That's interesting, because I never had such irregular heartbeats when I took the regular propranolol (Inderal) that came in blue tablets. Also, I'm taking Zyprexa for mood swings and anxiety (along with some Xanax), and I read that this drug has been linked to congestive heart failure and diabetes and blood sugar problems, so I really want to get off of it.
I was supposed to get my prescription for Levoxyl filled yesterday but the pharmacy was actually out of the medicine and told me it would be there Monday. I can't believe it. Seems like they could've gotten it a little quicker. So now I'm worried about starting on that one. Does any one on here take Levoxyl? I just hope I don't have a bad reaction to it or something. He's starting me on a very low dose.
213044 tn?1236531060
I take Levoxyl, and the pharmacy only carries it in strengths that people are using. I live in a small town, and when I inquired about Levoxyl (I wanted to switch from Synthroid to Levoxyl), they only carried it in 100mcg dose.

I needed 88mcg, and they ordered it for me. Took about two days to get it in. I told them to order a small amount, because the dose might change soon. I think the smallest quantity they can get is 100 tablets, and I didn't want the pharmacy stuck with a huge bottle and no one to sell them to.

I just make sure I refill my scrip a few days before I run out. I try to refill a week early, which is the soonest my insurance company will allow.

That leaves me with a few pills to throw in the "extra pill" drawer in case I run out for some reason one day. They may not be fresh if I ever have to use the "spares", but if it comes down to old pills or no pills, I'll take old pills.
649848 tn?1534637300
COMMUNITY LEADER
At one time - before my hypo dx - my heart rate was very low and I was put on a 24 hr Holter monitor.  It showed that there were actually periods where my heart rate was only like 35-38 bpm.  My cholesterol also went sky high, but my dr said that thyoid disease could cause that - it has come down almost  since I've been on synthroid, but is still too high.  They want to put me on cholesterol med, but I've been trying to get them to test me for metabolic syndrome and help me lose some of the weight I gained before my hypo diagnosis.  

My doctor did send me to a cardiologist, who doesn't think there is really anything wrong with my heart (he thinks it was the thyroid that caused it to be so low as it was fine when I saw him); however, I am scheduled on the 15th for a stress test and echocardiogram just to make sure since I have a long family history of heart disease, along with diabetes.  
Avatar universal
I was told that with any thyroid condition the heart is always taken into consideration and looked at.  Before getting gallbladder surgery I was ordered to have my heart tested, which surprised and scared me.  But they said it was necessary.

It sounds like you're in good hands with that dr.

I too take Levoxyl brand levothyroxine and have never had a bad reaction.  I hope you share that same experience.

Good luck.
616450 tn?1228437227
I think all the heart stuff has got me down lately. Wearing the monitor, worrying about the stress test, hoping I don't find out something is seriously wrong with my heart, etc.--this all has me down in the dumps. I also have a fear of another A-Fib episode like back in August. All of this seems to bring on more depression and more anxiety. I'm still taking Xanax (as needed) and I look forward to the day I can get off of some of these drugs, including the beta blocker. I also can't understand why the pharmacy (CVS) couldn't find another store in the area that had the drug and dosage I needed. I guess I can survive one more day, though, with the help of Xanax.
Meanwhile, I'm supposed to see an electrophysiologist December 19th. Although Endo #3 didn't seem to think it was a serious matter, my EKGs show that I have a "short PR interval" that's probably inherited.
616450 tn?1228437227
I forgot to add that, since my thyroid has been slowing down (or dying) from the RAI, coffee--or any other form of caffeine--seems to bring on heart "flutters" which are often pretty bad. When I play back the recordings on the event monitor, some of these sound pretty crazy. The doc said that as my thyroid slows down, my body won't metabolize the caffeine as quickly as when I was hyper, so the effects last longer and I'll find myself wanting less coffee. Coffee has been one of my best friends for so long I odn't know if I can ever completely give it up. (And I'm still smoking too, which also seems to affect me more, and I'm so conscious of the heart every time I light up now, whereas before I never thought about it.)
Have an Answer?
Top Thyroid Answerers
649848 tn?1534637300
FL
Avatar universal
MI
1756321 tn?1547098925
Queensland, Australia
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
We tapped the CDC for information on what you need to know about radiation exposure
Endocrinologist Mark Lupo, MD, answers 10 questions about thyroid disorders and how to treat them
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.
These common ADD/ADHD myths could already be hurting your child
This article will tell you more about strength training at home, giving you some options that require little to no equipment.